Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 59, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 21, 2004, 2:55 AM CDT for Floyd County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 2:55 AM CDT (07:55 UTC)
- Expired
- May 21, 2004, 3:30 AM CDT
- In force
- 35 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Floyd County, IA
The radar
The La Crosse radar (KARX), 151 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:35 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
119
WUUS53 KARX 210755
SVRARX
IAC067-210830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
255 AM CDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FLOYD COUNTY IN NORTH CENTRAL IOWA
* UNTIL 330 AM CDT
* AT 255 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS OVER RUDD...
OR ABOUT 13 MILES SOUTHWEST OF OSAGE. THE SEVERE THUNDERSTORM WAS
MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FLOYD AROUND 305 AM CDT...
IDLEWILDE STATE PARK AROUND 310 AM CDT...
HOWARDVILLE AROUND 315 AM CDT...
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4319 9302 4322 9254 4318 9259 4316 9265
4302 9291 4310 9301
$$
DASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:50 PM CDT, 12 hours 5 minutes earlier.
Area forecast discussion, May 20, 2:50 PM CDT, 12 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 250 PM CDT THU MAY 20 2004 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES AND HEAVY RAIN THREAT THRU THE PERIOD. DATA ANALYSIS AT 18Z SHOWS LOW PRESSURE OVER EASTERN ONT WITH THE COLD FRONT SOUTHWEST NEAR A KGRB-KPDC-KSTJ LINE. FRONT MAKING SLOW PROGRESS SOUTH/EAST. SFC OBS SHOW DRIER AIR/LOWER DEWPOINTS SLOWLY SPREADING SOUTH ACROSS THE FORECAST AREA BEHIND THE FRONT. LAPS ANALYSIS INDICATES MDT/STRONG INSTABILITY/CAPE JUST SOUTH OF THE FRONT. SATELLITE IMAGERY...SFC OBS AND AREA RADARS SHOW FRONT RATHER QUIET EARLY THIS AFTERNOON WITH ONLY -SHRA ACROSS EASTERN IA. VIS IMAGERY SHOWS STRATO-CU/CUMULUS FIELD HAS THINNED ACROSS MOST OF THE FORECAST AREA...FOR A PARTLY TO MOSTLY SUNNY AND SUMMERY AFTERNOON. NO MAJOR ERRORS NOTED WITH 20/12Z MODEL INITIALIZATIONS...AND ETA/GFS OFFER REMARKABLY SIMILAR SOLUTIONS TO EACH OTHER THIS CYCLE. LATEST ETA HAS COME IN LINE WITH THE MORE CONSISTENT GFS WITH THE IMPULSE TO EJECT ACROSS THE AREA FRI NIGHT. ETA/GFS BOTH LOOK TO HAVE DECENT HANDLE ON SFC/UPPER FEATURES AT 18Z. ETA/GFS LOOK TO HAVE DONE EQUALLY WELL WITH 12Z-18Z PRECIP ACROSS THE CONUS...BUT NOT QUITE AS WELL AS THEY USUALLY DO. WITH MODELS OFFERING SUCH SIMILAR SOLUTIONS...FAVORED ETA FOR DETAILS TONIGHT/FRI...THEN BLEND/LEAN TOWARD THE MORE RUN TO RUN CONSISTENT GFS FRI NIGHT THRU SUN NIGHT. IN THE SHORT TERM...FRONT STALLS NEAR THE MO/IA BORDER INTO NORTHERN IL THIS EVENING AS THE NEXT STRONGER IMPULSE OUT OF THE WESTERN U.S. TROUGH STRENGTHENS A LOW IN THE CENTRAL PLAINS. FRONT STARTS TO RETURN NORTH LATER TONIGHT AS THE SOUTHERLY LOW LEVEL FLOW INCREASES. PLENTY OF MOIST/UNSTABLE AIR TO BE ADVECTED NORTHWARD AND LIFTED THRU THE RATHER TIGHT LOW LEVEL BAROCLINIC/FRONTAL ZONE. STRONG 300-310K ISENTROPIC LIFT SPREADS OVER THE AREA LATER TONIGHT...THEN TRANSLATES NORTH ACROSS THE FORECAST AREA FRI INTO FRI NIGHT AS THE FRONT LIFTS SLOWLY NORTH. RAISED TSRA CHANCES INTO LIKELY RANGE FOR MUCH OF THE FORECAST AREA LATER TONIGHT/FRI NIGHT...AND LIKELY/CATEGORICAL FOR FRI. 45-55KTS 0-6KM BULK SHEAR AVAILABLE ALONG WITH 1-2K J/KG ELEVATED CAPE...DAY 2 SLIGHT RISK LOOKS REASONABLE. PRECIPITABLE WATER OF 1.5 TO 1.75 INCHES AVAILABLE...AND WITH THE PROLONGED FORCING/LIFT...ADDED LOCAL HEAVY RAIN TO GRIDS FOR FRI/FRI NIGHT. HELD OFF ON FLOOD WATCH FOR FRI/FRI NIGHT FOR NOW AS THE GROUND CAN STILL TAKE SOME WATER DUE TO DRY SUB-SOILS AND LINGER EFFECTS OF THE DROUGHT. WILL PASS ALONG INFO/ THOUGHTS TO NEXT SHIFTS CONCERNING POTENTIAL FLOOD WATCH. PREVIOUS GRID FORECASTS AND GUIDANCE MINS/MAXES TONIGHT/FRI/FRI NIGHT SIMILAR AND LOOK GOOD. MAX/MIN TEMPERATURES FOR THE NEXT FEW DAYS WILL BE TRICKY WITH THE FRONT IN THE AREA...WITH DIFFERENCES OF AS MUCH AS 15 TO 20 DEGREES EXPECTED FROM NORTH TO SOUTH ACROSS THE FORECAST AREA. THE FRONT REMAINS STALLED ACROSS THE AREA SAT WITH TSRA CHANCE CONTINUING. THE NEXT STRONGER IMPULSE EJECTS OUT OF THE WESTERN TROUGH WITH THE ENTIRE PROCESS FROM LATE TONIGHT THRU FRI EVENING REPEATING ITSELF FOR LATE SAT NIGHT INTO SUNDAY. MODELS TRACK A CLOSED LOW NORTHEAST ALONG THE FRONT WITH THE SAT NIGHT/ SUNDAY SHORTWAVE. LEFT TSRA CHANCE SAT NIGHT/SUN IN CHANCE CATEGORY FOR NOW DUE TO UNCERTAINTIES OF THE OUTCOME WITH THE FRI/FRI NIGHT SYSTEM AND WHERE THE FRONTAL BOUNDARY WILL END UP. WITH PLENTY OF CLOUDS/MOISTURE AROUND...GFS-MOS LOWS SAT NIGHT LOOK GOOD. RAISED SUNDAY HIGHS ABOUT A CATEGORY ABOVE GFS MEX-MOS VALUES. LEFT TSRA CHANCE IN SUNDAY NIGHT WITH DIFFICULTY IN TIMING SYSTEMS IN THIS TYPE OF FLOW PATTERN...AND GENERAL BIAS OF MODELS TO BE TOO FAST WITH SYSTEMS IN THE 3 TO 4 DAY TIME-FRAME. .LONG TERM...MONDAY THRU THURSDAY LONG TERM CONCERN REMAINS TSRA/PRECIP THREAT FOR MUCH OF NEXT WEEK. IF SHORT TERM MODELS ARE EVEN CLOSE WITH PRECIP ESTIMATES... SOILS SHOULD BE QUITE WET BY MON MORNING. QUESTION REMAINS HOW LONG WILL THIS UPPER FLOW PATTERN PERSIST. MEDIUM RANGE MODELS AND GFS ENSEMBLE MAINTAIN DECENT CONTINUITY WITH EACH OTHER AND THERE PREVIOUS RUNS THRU TUE. STRONG RIDGE/TROUGH COUPLET OVER THE EASTERN PAC/WESTERN N.A. HOLDS THRU TUE...WITH DOWNSTREAM RIDGING OVER THE EASTERN U.S. FOR WED/THU MODELS/ENSEMBLES DIVERGE/BECOME NOISY AND OFFER A PATTERN CHANGE TO TROUGHING IN THE EASTERN CONUS. FAIR CONFIDENCE FOR MON/TUE...BUT AGREE WITH PMDEPD THAT A GREAT DEAL OF UNCERTAINTY EXITS/LOW CONFIDENCE FOR WED/THU. LATEST MEDIUM RANGE MODELS RUNS KEEP THE FORECAST AREA NORTH OF THE WAFFLING FRONTAL BOUNDARY THRU NEXT WEEK...WITH COOLER NORTHWEST FLOW ALOFT FOR WED/THU. KEPT MONDAY A DRY DAY...BUT CONFIDENCE ON THE LOW SIDE WITH THIS AS A MINOR CHANGE IN SHORTWAVE TIMING BY THEN WILL EITHER PUSH OR PULL A CHANCE SHRA/TSRA INTO MON. TEMPS THRU THE PERIOD NEAR OR A BIT BELOW CLIMATE NORMALS. WITH MODEL UNCERTAINTY...AND POTENTIAL FOR A SHORTWAVE DROPPING THRU THE NORTHWEST FLOW...CARRIED A CHANCE -SHRA WED/THU. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && RRS
Hazardous weather outlook, May 20, 10:00 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1000 PM CDT THU MAY 20 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-211000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1000 PM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A COMPLEX OF STORMS WILL MOVE INTO THE AREA LATE TONIGHT. THE MAIN THREAT FROM THESE STORMS IS LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN MAY BE ONGOING THROUGH THE EARLY MORNING HOURS OF FRIDAY. LATER ON FRIDAY...THE FRONT WILL SLOWLY LIFT NORTHWARD AND THEN BECOME STATIONARY OVER THE AREA. WITH THE MOIST AND UNSTABLE AIRMASS IN PLACE...PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND. DEPENDING UPON THE LOCATION OF THE FRONT SOME OF THE STORMS MAY BE SEVERE. IN ADDITION LOCALLY HEAVY RAINFALL AND FLOODING IS ALSO A CONCERN WITH THE ALREADY SATURATED SOILS IN SOME LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT MAY BE NEEDED FRIDAY THROUGH THE WEEKEND. KRC
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:51 AM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 24 min |
| May 21, 6:11 AM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 34 min |
| May 21, 12:31 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 29 min |
| May 21, 12:37 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 38 min |
| May 21, 1:59 PM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 31 min |
| May 21, 2:42 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 33 min |
| May 21, 5:48 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 57 min |
| May 21, 6:45 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 30 min |
| May 21, 6:55 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.